Tornadoes · United States · Kansas · 2019
EF4 Lawrence–Linwood tornado, Kansas, May 28, 2019
From Lone Star to Basehor, this EF4 tornado ran 29.1 miles across Douglas and Leavenworth counties on May 28, 2019, touching down at 6:05 PM CDT and reaching 1,760 yards wide. It killed nobody and injured 4, and did $26 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mphthis tornado
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF4
- Date
- May 28, 2019
- Touchdown
- 6:05 PM CDT (23:05 UTC)
- Lifted
- 7:00 PM CDT (00:00 UTC)
- On the ground
- 55 minutes
- Path length
- 29.1 miles (46.8 km)
- Path width
- 1,760 yards (1609 m)
- Deaths
- 0
- Injuries
- 4
- Property damage
- $26 million
- Counties
- Douglas and Leavenworth counties
- Touchdown point
- 38.838, -95.367
- Lift-off point
- 39.081, -94.927
- Record number
- 1905281705-01
The damage survey
172 damage points were recorded along this path by NWS EAX and NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 170 mph.
- Trunks snapped, outbuilding garage collapsed--poor construction.
- Large tree uprooted pointing ne
- Trees uprooted laying toward east. Large branches snapped.
- Large branche--trunk snapped pointing NNE.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A high precipitation supercell t-storm developed during the afternoon of May 28th across Lyon County Kansas and tracked northeast through the evening producing several tornadoes. The strongest tornado was an EF4 violent tornado that tracked just south of Lawrence Kansas northeast into Leavenworth county Kansas. No fatalities occurred due to the tornadoes with around 17 injuries reported with most of those associated with vehicles that were chasing the storms.
In the evening of May 28 a strong tornado formed in Douglas County and grew to a wide EF-4 tornado. This is the same storm that caused the storm chasing group to fly off the road just south of Lawrence, Kansas. Once the tornado crossed into Leavenworth County it impacted mainly rural residences, but also impact the city of Linwood. It was here that isolated EF-3 and EF-4 damage was noted. The tornado continued on to the Bonner Springs area before it dissipated just southwest of Kansas Speedway and I-70.
This tornado appears to have formed just east of Lone Star Lake around 605 pm CDT where it absorbed a smaller circulation and associated tornado as it intensified and move northeast across Douglas county including areas just south and southeast of the city of Lawrence. The tornado became wide and intense as it moved south of Lawrence and crossed highway 10 before moving just north of Eudora and over the Kansas river into Leavenworth county. The damage path was one half to one mile at times with the most intense damage surveyed in the high end EF3 range which suggests winds of 150 to 160 mph. The tornado ended in Leavenworth county around 7 pm CDT with a path of around 28 miles total. The tornado did produce EF4 damage in Leavenworth county around Linwood Kansas.
This tornado is a continuation of the tornado that formed in Douglas County and crossed the Kansas River into Leavenworth County. As the tornado crossed the Kansas River it became very strong and wide. It produced EF-3 damage to residences along the Kansas River. When the tornado impacted Linwood, Kansas it produced isolated EF-3 and EF-4 damage. Preliminary estimates for damage exceeded 26 million dollars, per the Leavenworth Times ( https://www.leavenworthtimes.com/news/20190531/tornado-damage-exceeds-26-million ). Despite the EF-4 rating and widespread devastation to rural areas near Lawrence and Linwood no serious injuries occurred. This was the strongest tornado to impact the Kansas City metro area since 2003.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS TOP issued a tornado warning for this county at 22:41 UTC, 24 minutes before the tornado touched down, in force until 23:30 UTC.
The county was under a tornado watch, issued at 18:56 UTC and running to 02:36 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:56 UTC | 02:36 UTC | Tornado Watch | TOP |
| 21:39 UTC | 22:30 UTC | Severe Thunderstorm Warning | TOP |
| 22:41 UTC | 23:30 UTC | Tornado Warning | TOP |
| 23:11 UTC | 23:43 UTC | Tornado Warning | TOP |
| 23:18 UTC | 23:43 UTC | Tornado Warning | TOP |
| 23:46 UTC | 07:45 UTC | Flash Flood Warning | TOP |
| 02:36 UTC | 04:48 UTC | Severe Thunderstorm Watch | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 28, 2:37 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 237 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 237 PM CDT Tue May 28 2019 A complicated setup this afternoon with clouds and elevated storms this morning. An old outflow boundary has set up across the area from near Minneapolis to south of Junction City to near Mayetta. South of this boundary exits a very moist and unstable airmass. The 18Z RAOB from TOP shows very good deep layer of 60KT from 0-6KM. Effective SRH was around 140 m2/s2. So storms south of the boundary will very likely become supercellular. Clearing out across central and south central KS where surface temps have warmed into the lower 80s is expected to be the region where new storms develop in the coming hours. There is a risk for tornadoes with storms that are rooted in the boundary layer and remain discrete. Some of the convective allowing models (CAMs) show discrete storms scattered over the forecast area by 21Z. So a tornado watch has been issued for this area. Much of the model guidance suggests this activity will move east of the forecast area after 7 PM. Although an upper low is progged to remain over the central plains so some isolated showers and storms could linger into the late evening. Lows tonight should be cooler ranging from the upper 50s to the mid 60s with some weak cold air advection pushing into north central KS. The upper low is progged to remain over the central plains on Wednesday with the Pacific front just to the south east of the forecast area. As a shortwave lifts over the front, additional showers and storms could move into parts of east central KS. So have kept some POPs through the evening. Highs Wednesday are not expected to get out of the 70s with northwest winds bringing some cooler air into the state. Lows Wednesday night are expected to fall into the 50s area wide with some clearing and drier air. .LONG TERM...(Thursday through Tuesday) Issued at 237 PM CDT Tue May 28 2019 A weak surface ridge is progged to remain over the central plains for Thursday and Friday. There are some difference in the models in how they handle the upper energy shearing out. The NAM remains more defined with the upper low and wants to generate some precip in the heat of the day Thursday, But the GFS and ECMWF are much more sheared out with the upper energy. So there might be some precip, but with much less instability to work with storms do not look to concerning. For Saturday through Monday, mid level ridging is expected to amplify over the southern and central plains. There is some potential for weak disturbances to move over the top of this ridge and force some precip. So have chance POPs scattered throughout the forecast. The warm and humid temperatures are progged to move back into the area by this time. So high are expected to be in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-291945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop across central Kansas around 4 PM and move across east central and parts or northeast Kansas through 7 PM. In addition to large hail and torrential rainfall, the storms will be capable of producing a few tornadoes. Locally heavy rainfall could also lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotters should be activated this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 28, 4:07 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
407 PM CDT Tue May 28 2019
KSZ038-039-054-055-282130-
Wabaunsee-Shawnee-Lyon-Osage-
407 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL
430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Harveyville, moving northeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Topeka, Carbondale, Rossville, Eskridge, Dover, Silver Lake, Auburn,
Burlingame, Maple Hill, Harveyville, Allen, Admire, Willard, Pauline,
Keene and Berryton.
This includes the following highways...
Interstate 70 between mile markers 339 and 355.
Kansas Turnpike between mile markers 145 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3859 9610 3875 9630 3922 9598 3896 9550
3894 9550
TIME...MOT...LOC 2106Z 214DEG 45KT 3882 9603Special weather statement, May 28, 4:10 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
410 PM CDT Tue May 28 2019
KSZ054-055-058-282145-
Coffey-Lyon-Osage-
410 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND LYON COUNTIES UNTIL 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Neosho Rapids to near Olpe.
Movement was northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Olpe, Hartford, Neosho Rapids,
Reading, Olivet and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 153.
Kansas Turnpike between mile markers 118 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3817 9636 3828 9636 3874 9602 3874 9595
3862 9554 3817 9607
TIME...MOT...LOC 2110Z 212DEG 38KT 3844 9601 3829 9620
BaergLocal storm report, May 28, 4:58 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 3 S WILLARD 39.05N 95.95W
05/28/2019 E2.00 INCH SHAWNEE KS EMERGENCY MNGR
&&
CPLocal storm report, May 28, 5:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 SSW SILVER LAKE 39.05N 95.87W
05/28/2019 E1.00 INCH SHAWNEE KS EMERGENCY MNGR
&&
CPSpecial weather statement, May 28, 5:55 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Tue May 28 2019
KSZ026-039-040-282330-
Shawnee-Jefferson-Douglas-
555 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...EAST
CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Topeka, Oskaloosa, Tecumseh, Perry, McLouth, Ozawkie,
Lecompton, Winchester, Williamstown, Perry Lake and Grantville.
This includes Kansas Turnpike between mile markers 183 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3913 9519 3911 9519 3894 9550 3907 9566
3937 9531 3926 9518 3913 9518
TIME...MOT...LOC 2254Z 228DEG 28KT 3907 9550Special weather statement, May 28, 5:58 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Topeka KS 558 PM CDT Tue May 28 2019 KSZ012-282330- Brown- 558 PM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY UNTIL 630 PM CDT... At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near Robinson, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Robinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern Kansas. LAT...LON 3966 9534 3976 9558 4000 9536 4000 9534 TIME...MOT...LOC 2258Z 219DEG 29KT 3981 9537
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
11.1 hours before the tornado, 43 km from the path. May 28, 2019.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -276 J/kg
- Surface CAPE
- 370 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Topeka, KS (KFOE), 00:00Z
0.9 hours after it, 43 km from the path. May 29, 2019.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 1301 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:51 UTC | HAIL 2 | 3 S Willard | Shawnee, KS | |
| 21:55 UTC | HAIL 1 | 4 Ssw Silver Lake | Shawnee, KS | |
| 22:11 UTC | TORNADO | 6 S Osage City | Osage, KS | ROTATION AND DEBRIS BEING LOFTED FROM POSSIBLE TORNADO. RADAR ESTIMATED TIME. |
| 23:07 UTC | TORNADO | Lone Star | Douglas, KS | REPORTED ON THE GROUND. |
| 23:17 UTC | TORNADO | 3 N Pleasant Grove | Douglas, KS | VISUAL CONFIRMATION OF LARGE TORNADO ON THE GROUND. |
| 23:17 UTC | TORNADO | 3 S Eudora | Douglas, KS | MAJOR DAMAGE TO HOMES ALONG 1100 ROAD. IMAGES FROM TWITTER. |
| 23:17 UTC | TORNADO | S Lawrence | Douglas, KS | SOCIAL MEDIA REPORTING DAMAGE ON THE SOUTH SIDE OF LAWRENCE ALONG HIGHWAY 59. MAJOR ROOF DAMAGE TO A HOME. |
| 23:20 UTC | TORNADO | 2 Nne Pleasant Grove | Douglas, KS | SOCIAL MEDIA PHOTOS OF SEVERAL HOMES DAMAGED NEAR HIGHWAY 59 BETWEEN PLEASANT GROVE AND SOUTH LAWRENCE. |
| 23:20 UTC | TORNADO | Lawrence | Douglas, KS | REPORTS OF DAMAGE AND MULTIPLE VEHICLES OVERTURNED VIA LAWRENCE POLICE. |
| 23:40 UTC | TORNADO | 1 W Linwood | Leavenworth, KS | *** 3 INJ *** A NWS STORM SURVEY TEAM CONFIRMED AN EF-4 TORNADO, WITH MAXIMUM WINDS OF 170 MPH AND A MAXIMUM WIDTH OF 1 MILE OCCURRED TUESDAY EVENING. THE STORM CROSSED THE KANSAS RIVER 2 MILES NORTH OF EUDORA AND DISSIP |
| 00:08 UTC | TORNADO | 3 Sw Maywood | Wyandotte, KS | TREE RIPPED OUT OF GROUND AND HWY SIGN CRUMPLED LIKE PAPER ON INTERSTATE 70 NEAR BONNER SPRINGS. |
| 01:00 UTC | FLASH FLOOD | 4 W Atchison | Atchison, KS | ROAD CLOSED DUE TO FLASH FLOODING AT INTERSECTION OF 290TH ROAD AND LITTLE TARKO RIVER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 28, 2019
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:30 AM EDT | EF0 | Vinton, OH | 0.1 | 100 | $10,000 | ||
| May 28 | 3:45 PM EDT | EF0 | Indiana, PA | 0.3 | 30 | |||
| May 28 | 4:50 PM EDT | EF1 | Bradford, PA | 3.2 | 200 | $20,000 | ||
| May 28 | 4:06 PM CDT | EF0 | Vermilion, IL | 0.2 | 10 | |||
| May 28 | 4:15 PM CDT | EF0 | Ellis, KS | 0.1 | 25 | |||
| May 28 | 5:52 PM EDT | EF2 | Berks, PA | 3.1 | 400 | $25,000 | ||
| May 28 | 5:10 PM CDT | Unrated | Osage, KS | 0.5 | 25 | |||
| May 28 | 6:10 PM EDT | EF0 | Wyoming, PA | 1.6 | 75 | 1 | $20,000 | |
| May 28 | 6:18 PM EDT | EF1 | Lackawanna, PA | 0.8 | 125 | $25,000 | ||
| May 28 | 5:20 PM CDT | EF2 | Russell, KS | 24.4 | 880 | $150,000 | ||
| May 28 | 5:49 PM CDT | EF2 | Osage, KS | 10.7 | 200 | 12 | ||
| May 28 | 3:55 PM PDT | EF0 | Klamath, OR | 0.0 | 10 | |||
| May 28 | 6:40 PM CDT | Unrated | Ellis, KS | 1.3 | 50 | |||
| May 28 | 8:30 PM EDT | EF1 | Sussex, NJ | 1.3 | 350 | |||
| May 28 | 7:58 PM CDT | EF2 | Clay, MO | 5.8 | 400 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.